Send to:

Choose Destination
See comment in PubMed Commons below
Forensic Sci Int. 2002 Aug 14;128(1-2):50-2.

Collective poisoning with hallucinogenous herbal tea.

Author information

  • 1Department of Toxicology, Institute of Forensic Medicine and Toxicology, 1st Faculty of Medicine and Teaching Hospital, Charles University in Prague, Na Bojisti 3, 121 08 Prague 2, Czech Republic.


An incident wherein more than 30 people were poisoned with a herbal infusion during a meditation session is described. The clinical features observed were hallucinations, aggression, agitation, amnesia, mydriasis, dry skin, tachycardia, hyperthermia, hypotension, collapse, coma and respiratory depression. All patients recovered, although mechanical ventilation was required in some instances. A portion of the herbal infusion was found to contain atropine (hyoscyamine), scopolamine (hyoscine), harmine, and other alkaloids. The estimated ingested doses (free bases) were atropine 4 mg, harmine 27 mg, and scopolamine 78 mg. The mean concentrations in 21 serum samples obtained approximately 6h after ingestion of the infusion were atropine 5 ng/ml, harmine 8 ng/ml, and scopolamine 13 ng/ml.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk